Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Taking ativan and verapamil for WPW. Suggested to take buspar. Should I consult cardiologist?

User rating for this question
Very Good
Answered by

Cardiac Surgeon
Practicing since : 1999
Answered : 174 Questions
I am a 62 yr old female who has WPW from early childhood until I had it ablated at 44. I have been stable on Ativan and Verapamil until my psychiatrist left the area. The new Doc. doesn't seem to understand and has taken me off ativan and put me on Buspar, and it is not working. I have a very rapid heartrate now , over 110, shpuld I see a cardiologist?
SInce I have Had the WPW ablated, is there a medication better than verapamil, I am Taking 180MG a day and I was on 4 - 6 mg of Ativan Daily. Since I have been taken off the Ativan I only sleep until about 3 a.m. and I awake with a pounding rapid heartrate. What is the probabbility of my WPW finding a new circuit? My brother is an MD nad he tells me it is possible. I also had an angiogram before the ablation and the Doc who did it says the right side of my heart does most of the work because I had another congentail anonmoly where a ventricle in the left side did not grow????
I am not under the care of a cardiologist now. Please advise. Thank you so much.
Posted Sat, 16 Feb 2013 in Hypertension and Heart Disease
Answered by Dr. Nisarga 6 hours later

The recurrence rate of arrhythmia in WPW syndrome is 5 to 6 % after successful ablation. I understand from your last sentence that you have got some congenital heart disease, most probably Ebstein's anomaly, which is very commonly associated with WPW syndrome.

As your brother rightly told, a new circuit is a possibility, but not a frequent occurrence.
Verapamil is not a good option in case of WPW syndrome. It is better to avoid all calcium channel blockers(verapamil) and beta blockers. Amiadorone is a preferred drug if the heart rate goes high.

If you were well adjusted with ativan, I don't find any need of change in medication(to Buspar). I feel it is better to take the medication with which you were comfortable and symptom free. Once you are on some drug like ativan for long time, if you leave it suddenly, you may have some withdrawal like symptoms. Early morning tachycardia(rapid heart rate) may be because of that.

I personally feel it is better for you to be under the care of a cardiologist.

Hope I have answered all your concerns. Let me know if I can help you further.

Good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor